Winter Weather, Fayette
- When
- March 11, 9:00 PM EST to March 12, 11:00 AM EST
- Where
- Fayette forecast zone
- Reported by
- Public
- Coordinates
- 39.920, -79.647 (the zone’s center; the record gives no point)
A range of 4 to 6 inches of snow was reported.
A late season winter storm affected the region on March 11th and 12th. A deep upper trough digging across the central CONUS and Gulf low pressure riding up the eastern seaboard contributed to widespread precipitation.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A late season winter storm affected the region on March 11th and 12th. A deep upper trough digging across the central CONUS and Gulf low pressure riding up the eastern seaboard contributed to widespread precipitation. Precipitation initially began as rain in some areas, but potent dynamic cooling quickly changed precipitation over to snow. A coupled jet and a frontogenesis axis oriented southwest to northeast across the Upper Ohio Valley contributed to strong vertical motion. The heaviest snow generally fell during the overnight hours on the 11th to the morning hours of the 12th, with more scattered snow showers lingering therafter.
Snowfall was generally maximized along an axis from Zanesville through Wheeling, Pittsburgh, and then Forest County, PA. Totals of 6 to 9 inches were common in this area, with slightly less to the northwest. Terrain influences also aided accumulation in the higher elevations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Mar 11, 7:46 PM EST, 1 hour 14 minutes earlier.
Area Forecast Discussion
National Weather Service Pittsburgh PA
746 PM EST Fri Mar 11 2022
.SYNOPSIS... Precipitation, starting as rain but quickly
transitioning to snow, will overspread the region with quickly
crossing low pressure. Widespread accumulation expected by Saturday
morning. Lingering snow showers and gusty wind are expected
into Saturday evening.
&&
.NEAR TERM /THROUGH SATURDAY/...
Made further minor adjustments to the forecast as of 7:30 PM.
Leading edge of precipitation is into the northwest portion of the
CWA. Rain is occurring right along the leading edge, but the rapid
onset of cold advection behind the crossing cold front, as well as
evaporative cooling, is still expected to quickly change
precipitation to snow as it becomes steadier. Enhanced lift later
tonight, as noted below, will contribute to this process as well.
Main change was to bring colder surface temps in a bit quicker, as
per current ob trends. This increased snow totals slightly in the
western portion of the CWA, but the overall forecast remains on
track. No changes are anticipated to the ongoing
warnings/advisories.
Previous discussion...
As troughing continues to dig across the Plains and the Mississippi
Valley tonight, low pressure will quickly transition from the
central Gulf Coast tonight and up the Atlantic Seaboard on Saturday.
Precipitation is starting as rain given the still-warm boundary
layer. Strong support for lift is still pictured to develop tonight,
as layered frontogenesis and a coupled jet structure will traverse
the Upper Ohio Valley. This will allow for a dynamic cooling effect
which will aid a fairly quick transition to snow during the evening
as heavier precipitation arrives. The heaviest snow rates are still
pictured during the overnight period as lift is maximized in a
nearly saturated dendritic growth zone. The most potent lift
transitions east of the ridges by morning and will result in reduced
snow rates and a transition to a more showery regime in the cold NW
flow during the daylight hours on Saturday. This upslope flow will
keep the heavier snow going a bit longer in the ridges into
Saturday, resulting in the 5 to 7 inch totals in the warning area. A
general 3 to 6 inches still looks appropriate in the advisory area
through the day Saturday, with a little less accumulation in the
Saturday snow showers.
A tightening surface pressure gradient on Saturday, as the
strong low tracks up the coast, will ramp up wind gusts. Steep
low-level lapse rates under an inversion aloft will allow some
mixing down of wind aloft. Widespread gusts of 30-40 MPH appear
likely, with perhaps advisory-level gusts of 45 to 50 MPH on the
ridges. Will not issue a separate wind headline for now and
will keep mention going in winter weather products. Still, near
blizzard conditions will be possible in the ridges.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
Northwest flow snow showers will continue into Saturday evening.
With time, backing low-level wind and a lowering inversion aloft
will reduce precipitation coverage. The fresh snow and cold air
mass will allow temperatures to plummet into the teens to near
single digits by Sunday morning. A Wind Chill Advisory may be
necessary for some ridge zones overnight if some wind lingers.
Sunday will likely dawn mostly dry. However, a crossing
shortwave may provide some scattered, light snow showers mainly
north of Pittsburgh during the day, with minor accumulation.
High temperatures will rebound as warm advection returns, with
values in the mid 30s to mid 40s starting the snow melt process.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Despite some variability in timing and strength of the overall
CONUS ridge/trough pattern next week, WPC ensemble clusters
suggest an early-week transition to quasi-zonal flow aloft for
the Ohio Valley in the wake of the weekend snow. This general
pattern suggests any troughs embedded in the flow should
progress quickly thru the region.
After a cold start to the week owing to lingering effects of the
weekend snowpack, a trend toward above-average temperature seems
probable given the expected development of a swrn-CONUS trough
and attendant downstream height amplification.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
A rapid deterioration through MVFR to IFR is expected this
evening as a cold front crosses, and an upper trough approaches.
Increasing jet supported ascent should result in widespread
snow across the region. A brief period of rain is possible at
onset before strong cold advection changes precip to snow. Timed
the heaviest snow at area ports when the best frontogenesis is
progged. The front is expected to slow as a sfc low tracks NE
along it overnight/Sat.
Snow should taper off Saturday morning/early afternoon as the
ascent and deep layer moisture exits the area. MVFR cigs are
still expected through the day with the approaching upper
trough and cold NW flow. Gusty NW wind should increase later
tonight and continue Saturday with mixing and a tight sfc
pressure gradient.
.Outlook...
Restrictions are possible Sun N of PIT with a warm front.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until noon EST Saturday for PAZ007>009-
013>015-020>022-029-031-073-075.
Winter Storm Warning from 1 AM Saturday to 1 AM EST Sunday for
PAZ016-023-074-076.
OH...Winter Weather Advisory until noon EST Saturday for OHZ039>041-
048>050-057>059-068-069.
WV...Winter Weather Advisory until noon EST Saturday for WVZ001>004-
012-021-509.
Winter Storm Warning from 1 AM Saturday to 1 AM EST Sunday for
WVZ510>514.
&&Hazardous Weather Outlook National Weather Service Pittsburgh PA 403 AM EST Fri Mar 11 2022 PAZ016-023-074-076-WVZ510>514-120915- Jefferson PA-Indiana-Higher Elevations of Westmoreland- Higher Elevations of Fayette- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 403 AM EST Fri Mar 11 2022 ...WINTER STORM WARNING IN EFFECT FROM 1 AM SATURDAY TO 1 AM EST SUNDAY... This Hazardous Weather Outlook is for western Pennsylvania and northern West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>015-020>022-029- 031-073-075-WVZ001>004-012-021-509-120915- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Washington-Greene- Westmoreland-Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia- 403 AM EST Fri Mar 11 2022 ...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON EST SATURDAY... This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The national radar mosaic for the moment the first event began.
10 winter storm, 7 winter weather. Local standard time, as filed.
A range of 4 to 6 inches of snow was reported.
A range of 3 to 5 inches of snow was reported, highest 6 miles southwest of Titusville.
Reports of 5.5 inches of snow were received from near Tionesta and Marienville.
A range of 5 to 6.5 inches of snow was reported. Locations near Tylersburg and Knox received the higher totals.
Around five inches of snow fell in the county, with reports from Reynoldsville received.
Five to 6.5 inches of snow was reported, with Hermitage on the higher end.
Five to 10 inches of snow was reported, with the highest total at Ligonier.
A range of 5 to 7.5 inches of snow was seen, with the higher total near Aliquippa.
A total of 6 to 8.5 inches of snow fell. Valencia and Butler were on the high end.
A range of 5 to 9 inches was realized. Higher totals were reported at Moon, Imperial, and Bridgeville.
Snow totals ranged from 6 to 8 inches. West Alexander, Hickory, and Canonsburg were on the higher end.
A total of 6 to 7 inches was reported. Waynesburg came in with the higher total.
The reported range was 5 to 7 inches, with New Kensington on the higher end.
Reports ranged from 4 to 8 inches, with the higher total at Homer City.
Mill Run reported eight inches of snow, and most other locations were in the 5 to 7 inch range.
Totals of 5 to 7 inches fell, highest near Kittanning.
Three to four inches of snow was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016155, 1016157, 1016158, 1017190, 1017196, 1017198, 1017200, 1017201, 1017202, 1017204, 1017206, 1017207, 1017209, 1017211, 1017216, 1017217, 1017218.